Montana, 2017Blizzard in Montana, January 12, 2017
January 12, 2017 · NWS GGW · 3 events in 3 counties and zones
A sudden cold front during the overnight and early morning hours brought strong and gusty winds which blew the recently-fallen snow enough to create blizzard-like conditions, especially for the eastern portion of Sheridan County, Montana.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A sudden cold front during the overnight and early morning hours brought strong and gusty winds which blew the recently-fallen snow enough to create blizzard-like conditions, especially for the eastern portion of Sheridan County, Montana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jan 11, 7:41 PM MST, 4 hours 19 minutes earlier.
Area forecast discussion, Jan 11, 7:41 PM MST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service GLASGOW MT
741 PM MST Wed Jan 11 2017
.SHORT TERM...for northeast Montana...today through Fri...
Temperatures were already approaching forecast minimums early this
evening. While 850mb temperatures are several degrees warmer
tonight than last night, winds are lighter for many locations
across northeast Montana.
The combination of light winds, fresh snow pack, and mainly clear
skies is a recipe for strong radiational cooling. So, stronger
radiational cooling due to lighter winds will help offset the fact
that the 850mb temperatures are modestly milder tonight.
Additionally, daytime high temperatures were below zero in many
instances so things are starting off from a colder start this
evening in comparison to last evening. As a result, expect low
temperatures by Thursday morning to be in the 15 to 30 below range
once again, with the coldest pockets in the valleys where winds
are lightest. A rule of thumb may be to shave off another 7 to 10
degrees from the 7pm temperatures to get your approximate morning
low for Thursday morning. In the northeast zones, winds are more
persistent and so maintained a mention of blowing snow for the
overnight period. Other forecast elements are on track. Maliawco
Previous Discussion...
The bitter cold air mass today is in control across the region
with the coldest temperatures of the season recorded this morning.
Now, with a slight shift to the east, the temperatures are
expected to warm just a bit. Granted that still means below zero
temperatures.
As wind speeds over our eastern zones remain in the 10 to 15 mph
range, blowing snow will persist through the overnight and
Thursday morning hours. Currently, the blowing snow is not
expected to be a big enough impact to warrant any new headlines,
keeping the focus on the wind chill advisory for now. Would be
wise to keep a close eye on area visibility observations if a
change in headlines becomes necessary. Also would be a good idea
to mention blowing snow as a side note.
A few days ago, when the current wind chill advisory was expanded
in time through Thursday morning, it was a bit uncertain whether
the next day would need that headline as well. As that time grows
closer, and the latest model consensus continues to keep a cold
hold on the region through Friday, another expansion of the wind
chill advisory may be needed. To avoid to much product confusion,
felt it was best to let the next shift have another look at this
situation and make that decision. If so, it would likely not need
to include our 2 SW zones.
Beginning Friday, the large cold Canadian low pressure trough
moves further away and northeast Montana begins to receive more
influence from more moderating air masses along a more zonal flow
regime with temperatures climbing above zero and some chinook
winds off the Rocky Mountains into the weekend - a welcome
change.
BMickelson
.LONG TERM...Fri night through Wed...
AFTERNOON UPDATE:
Forecast is mostly unchanged. First half of the long range
remains completely dry with a stead slow warm up. By the second
half of the long range or from about Monday onward confidence
drops off but bulk of the models are still pushing towards a
strong ridge with general warming across the area and the
potential for above freezing temperatures.
However smart money on above freezing temperatures also has to
recognize that snow pack across the region should and will be
eaten through to attempt this prolonged run above freezing. This
same moisture content can lead to a feedback effect from low
stratus clouds that could easily preclude the warm up itself,
unless this warm up is persistent with strong mixing winds to
transport the moisture away. GAH
PREVIOUS LONG TERM DISCUSSION:
The long term forecast gets underway Friday night into the
weekend with a retreating arctic air mass ejecting further and
further downstream from the CWA. Mostly dry zonal upper flow from
the northern branch of a split flow pattern will pass over eastern
Montana this coming weekend with high temperatures returning to
near or above freezing. This will present a couple of impacts to
the area. First, some snow melt may refreeze at night and create
slick travel conditions at times. Second, increasing potential for
nocturnal freezing fog is expected with added moisture to the
lower boundary layer.
Monday through Wednesday of next week features increasing
ensemble spread in the 500mb height pattern. While broad consensus
exists on an overall continued milder trend in temperatures, some
models do bring in an occasional shortwave trough. Timing/track
of these features might impact precipitation chances for the area.
For now will finish the long term forecast with slight chance
pops given the uncertainty at these large time scales. Maliawco
&&
.AVIATION...
FLIGHT CATEGORY: VFR
SYNOPSIS: High surface pressure has moved into the region.
Expect partly cloudy to clear skies and good flying conditions.
WINDS: West to southwest at 5 to 15 kts.
GAH/Proton
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory until noon MST Thursday for Central and
Southeast Phillips...Central and Southern Valley...Daniels...
Dawson...Eastern Roosevelt...Garfield...McCone...Northern
Phillips...Northern Valley...Petroleum...Prairie...Richland...
Sheridan...Southwest Phillips...Western Roosevelt...Wibaux.
&&
weather.gov/glasgow
Hazardous weather outlook, Jan 11, 2:56 PM MST, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
256 PM MST WED JAN 11 2017
MTZ016>027-059>062-122200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
256 PM MST WED JAN 11 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WIND CHILL ADVISORY IS IN EFFECT FOR ALL OF NORTHEAST MONTANA
FOR WIND CHILLS OF 20 TO 35 BELOW ZERO WHICH COULD RESULT IN
FROSTBITE WITHIN 30 MINUTES.
PERSISTENT WINDS AT OR ABOVE 15 MPH WILL CREATE AREAS OF BLOWING
SNOW AND REDUCED VISIBILITY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE WIND CHILL ADVISORY IS IN EFFECT THROUGH THURSDAY MORNING.
PERSISTENT WINDS AT OR ABOVE 15 MPH WILL CREATE AREAS OF BLOWING
SNOW AND REDUCED VISIBILITY. EXPECT WINDS TO DIMINISH BELOW 10 MPH
BY THURSDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Blizzard, Richland
- When
- January 12, 12:00 AM MST to 5:00 AM MST
- Where
- Richland forecast zone
- Reported by
- Department of Highways
- Coordinates
- 47.788, -104.561 (the zone’s center; the record gives no point)
Sioux Pass MT-16 DOT weather station reported unknown precipitation (blowing snow) and winds gusting 40 mph from midnight through 0500. MDT road reports showed blowing snow during this time.
Blizzard, Sheridan
- When
- January 12, 1:00 AM MST to 6:00 AM MST
- Where
- Sheridan forecast zone
- Reported by
- Social Media
- Coordinates
- 48.721, -104.505 (the zone’s center; the record gives no point)
Public reported via social media that highway MT-5 east of Plentywood to the North Dakota border was nearly impassible in blizzard conditions. Montana DOT closed that road later shortly thereafter.
Blizzard, Eastern Roosevelt
- When
- January 12, 1:00 AM MST to 3:00 AM MST
- Where
- Eastern Roosevelt forecast zone
- Reported by
- Department of Highways
- Coordinates
- 48.295, -105.016 (the zone’s center; the record gives no point)
Severe driving conditions were reported by MDT on their website, for a period of at least two hours in Eastern Roosevelt County. US-2 @Stateline also reported winds sustained around 30 mph gusting to 40 mph during this time.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Minnesota, January 12, 20171 death · 1 event
- Flooding in Ohio, January 12 to 13, 2017$531,000 · 6 events
- Flash Flooding and Flooding in Pennsylvania, January 12, 2017$86,000 · 50 kt wind · 25 events
- Flooding in New York, January 12 to 21, 2017$135,000 · 6 events
- Flood in Pennsylvania, January 12, 2017$30,000 · 1 event
- Extreme Cold in Minnesota, January 12 to 13, 201715 events
- Extreme Cold in North Dakota, January 12 to 13, 201715 events
- Blizzard in North Dakota, January 12, 201714 events
- High Surf in Hawaii, January 12 to 14, 201713 events
- Winter Storm in Colorado, January 12 to 16, 201712 events
- Flash Flood and Flooding in California, January 12, 201710 events
- Flooding and Coastal Flood in California, January 12 to 13, 2017$10,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670662, 668646, 670660.